Stephanie Schmidt, Nils H. Thoennissen, Meike Rybczynski, Florian M. Wagner, Ulrich M. Gross, Tobias Deuse, Stefan Blankenberg, Hermann Reichenspurner, Markus J. Barten
Significant advances in cancer treatment markedly improved survival rates of children diagnosed with cancer. However, chemotherapeutic or radiologic treatments might result in health consequences. For example, anthracycline agents were one of the most widely used chemotherapeutic drugs and known to cause cardiotoxicity.
We report on a 20-year old man with sudden onset of multi-organ-failure caused by a severe cardiogenic shock and the urgent need for implantation of a continuous-flow left ventricular assist device. Fourteen years before, he was diagnosed with childhood T-lymphocyte acute lymphoblastic leukaemia implying the application of the ALL-BFM-2000- protocol with a cumulative dose of 240 mg/m2 of anthracycline (120 mg/m2 daunorubicin + 120 mg/m2 doxorubicin). Postchemotherapeutic clinical monitoring lasted for two years till complete remission of leukaemia was diagnosed. Histology of intraoperatively taken endomyocardial biopsies showed an extensive fibrosis and vacuolated cardiomyocytes compatible with late-onset of anthracycline-induced cardiomyopathy. The patient recovered quickly and was discharged to rehabilitation 20 days after continuous-flow left ventricular assist device implant. Our case emphasized the need for consistent and detailed follow-ups to assess the global risk of premature cardiovascular disease prior to the development of congestive heart failure in cancer survivors of the childhood.